Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 22, NWS Riverton, WY

June 27, 2007Johnson County, Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 27, 2007, 7:33 PM MDT for Johnson County, Natrona County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2007, 7:33 PM MDT (01:33 UTC)
Expired
Jun 27, 2007, 8:04 PM MDT
In force
31 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

Counties Johnson County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 495 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1576 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:51 PM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 27, 3:51 PM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
351 PM MDT WED JUN 27 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY

GFS AND NAM SHOWING A WEAK H5 VORTICITY MAXIMUM CROSSING CENTRAL
WY AND MOVING INTO NORTHEASTERN WY THIS AFTERNOON THROUGH THIS
EVENING. LOW LEVEL FLOW AROUND THE WESTERN PERIPHERY OF THE H85
HIGH OVER CENTRAL SD IS PRODUCING A SOUTHEAST FLOW EAST OF THE
DIVIDE...ADVECTING HIGHER SFC DEWPOINTS INTO THE REGION WITH
DEWPOINTS IN THE UPPER 40S TO LOWER 50S ACROSS NATRONA AND JOHNSON
COUNTIES THIS EVENING. STEEP MID LEVEL LAPSE RATES AND FORECAST CAPE
VALUES BETWEEN 800 AND 2000 J/KG WILL GENERATE ISOLATED SHOWERS
AND THUNDERSTORMS EAST OF THE DIVIDE THROUGH 06Z THURSDAY.

UPPER RIDGE WILL BUILD ACROSS THE NORTHERN ROCKIES THURSDAY AND
FRIDAY. WITH RIDGE AMPLIFYING OVER THE REGION AND INCREASING
H7/H5 SUBSIDENCE THURSDAY...CONVECTION WILL BE INHIBITED ACROSS
MOST OF WY...EXCEPT FOR ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS IN NATRONA AND JOHNSON COUNTIES...WHERE LOW LEVEL
MOISTURE WILL LINGER. HIGHS THURSDAY WILL BE IN THE LOWER TO MID
90S IN THE LOWER ELEVATIONS...AS H7 TEMPERATURES INCREASE TO BETWEEN
15 AND 18 C. FRIDAY WILL BE HOT AND DRY...AS LARGE RIDGE ALOFT
WILL CREST ACROSS THE REGION. HIGHS FRIDAY WILL BE A FEW DEGREES
WARMER IN THE MID 90S TO NEAR 100...AS H7 TEMPERATURES INCREASE BY
2-3 C. A SHORTWAVE WILL LIFT NORTHEASTWARD ACROSS SOUTHERN ALBERTA
SATURDAY...AND A WEAK COLD FRONT WILL PUSH ACROSS WY. LACK OF H7/H5
MOISTURE ALONG THE FRONT WILL LIMIT CHANCES OF SHOWERS AND
THUNDERSTORMS...BUT WILL INCLUDE SLIGHT CHANCES FOR NOW ACROSS
NORTHERN WY GIVEN POSSIBILITY OF WEAK H5 DISTURBANCES IN THE
FLATTER FLOW ALOFT AND LOW LEVEL CONVERGENCE ALONG THE FRONT.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

UPPER RIDGE WILL DOMINATE THE MEDIUM RANGE PERIOD WITH
DISCREPANCIES EARLY NEXT WEEK AS TO ITS POSITION. THE GFS IS NOW
BUILDING IT WEST OF US OVER THE NRN GREAT BASIN ALLOWING A COOLER
NW FLOW TO DEVELOP WHILE THE ECMWF IS EXPANDING IT NWD FROM THE
4-CORNERS AREA. THE GFS WOULD AT LEAST PROVIDE THE POTENTIAL FOR
SEWD MOVING SHORTWAVES AND SURFACE UPSLOPE EAST OF THE DIVIDE
PROVIDING THE POTENTIAL FOR LATE DAY CONVECTION. WILL BE CAUTIOUS
INTRODUCING ANY PRECIPITATION EARLY NEXT WEEK YET UNTIL THE
SOLUTIONS BECOME MORE IN LINE. STILL LOOKS LIKE A SHORTWAVE WILL
PASS TO THE NORTH AT THE BEGINNING OF THE PERIOD AND ALLOW A COLD
FRONT TO SLIDE INTO THE JOHNSON COUNTY. WILL LEAVE THE ISOLATED
THUNDERSTORMS FOR THIS AREA WHERE LOW LEVEL MOISTURE IS BANKED
ALONG THE EAST SLOPE OF THE HILLS ALONG WITH MARGINAL INSTABILITY.
WILL KEEP A FEW ISOLATED STORMS NEAR THE MT BORDER ON SUNDAY BUT
OTHERWISE...I WILL MAINTAIN A DRY FORECAST THROUGH EARLY NEXT
WEEK. HAVE TRENDED TEMPERATURES DOWN SLIGHTLY JUST IN CASE THE GFS
IDEA WORKS OUT EARLY NEXT WEEK.

&&

.AVIATION...

OUTSIDE OF WIDELY SCATTERED THUNDERSTORMS EARLY THIS EVENING...
AVIATION LOOKS QUIET THROUGH THE PERIOD. IN THE VERY SHORT TERM...ANY
THUNDERSTORMS ARE CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS...WHICH
IN TURN...WILL RESULT IN LOW VISIBILITIES DUE TO BLOWING DUST AND
SMOKE.

SKIES BECOME MOSTLY CLEAR LATER THIS EVENING WITH VFR CONDITIONS
EXPECTED AT ALL AIRPORTS WITHIN THE RIW CWA. NO CHANGES FOR THURSDAY
OR FRIDAY WITH THE EXCEPTION OF SMOKE FROM A FEW BURNING WILDFIRES IN
WESTERN WYOMING.

&&

.FIRE WEATHER...

LARGE RIDGE ALOFT WILL PRODUCE A STRONG WARMING TREND THURSDAY AND
FRIDAY WITH HIGHS IN THE LOWER ELEVATIONS IN THE 90S THURSDAY AND
IN THE MID 90S TO NEAR 100 FRIDAY. WINDS WILL BE GENERALLY BELOW
15 MPH THURSDAY UNDER THE INFLUENCE OF HIGH PRESSURE. AS THE RIDGE
MOVES TO THE EAST FRIDAY...SOUTHWEST WINDS WILL INCREASE TO 20 TO
25 MPH AND RELATIVE HUMIDITIES WILL FALL INTO THE SINGLE DIGITS IN
THE LOWER ELEVATIONS. A WEAK COLD FRONT WILL REDUCE TEMPERATURES
3-5 F SATURDAY AND ALLOW RELATIVE HUMIDITIES TO RECOVER SLIGHTLY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SMITH
LONG TERM...SKRBAC
AVIATION...KPL
FIRE WEATHER...SMITH
Hazardous weather outlook, Jun 27, 5:48 AM MDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
548 AM MDT WED JUN 27 2007

WYZ001>020-022>030-281100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
548 AM MDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE ANTICIPATED OVER THE EAST TODAY...
ESPECIALLY OVER JOHNSON AND NATRONA COUNTIES. THE POSSIBILITY EXISTS
FOR SMALL HAIL AND GUSTY WINDS IN THE EARLY AFTERNOON HOURS...WITH
SOME LARGER HAIL POSSIBLE THIS EVENING. A FEW STORMS OVER
JOHNSON AND NATRONA COUNTIES COULD ALSO REACH SEVERE LEVELS THROUGH
THE AFTERNOON AND EVENING HOURS WITH PENNY OR LARGER SIZED HAIL...
AND WINDS GUSTS TO 60 MPH. EXPECT STORMS TO HAVE DANGEROUS LIGHTNING
IN ADDITIONAL TO THE PREVIOUSLY MENTIONED THREATS OF HAIL AND GUSTY
WINDS. SHOWER ACTIVITY WILL SPREAD FURTHER WEST IN THE EVENING...WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS POSSIBLE. PERSONS PLANNING
OUTDOOR ACTIVITIES WILL WANT TO CHECK CURRENT STORM LOCATIONS AND
FORECASTS BEFORE LEAVING. SHOWER ACTIVITY WILL WEAKEN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED STRONG LATE DAY THUNDERSTORMS ARE POSSIBLE ACROSS NATRONA
AND JOHNSON COUNTY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES AND STRONG WIND SPEEDS
TO THE NATIONAL WEATHER SERVICE OFFICE THIS AFTERNOON AND EVENING.
THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:32 PM MDTSevere Thunderstorm WarningRIWNatrona28 min
Jun 27, 7:00 PM MDTSevere Thunderstorm WarningRIWJohnson45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.